Alert archive / Kentucky / Wind Advisories in 2024

Wind Advisory 5, NWS Jackson, KY

December 4, 202433 counties in Kentucky

NWS Jackson, KY issued this wind advisory at Dec 4, 2024, 11:22 PM EST for 33 counties in Kentucky. It took effect at Dec 5, 2024, 12:00 AM EST. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Dec 4, 2024, 11:22 PM EST (04:22 UTC)
In effect from
Dec 5, 2024, 12:00 AM EST
Expired
Dec 5, 2024, 7:00 AM EST
In force
7 hr
Issued by
NWS Jackson, KY
All 33 counties

Bath County, KY, Bell County, KY, Breathitt County, KY, Clay County, KY, Elliott County, KY, Estill County, KY, Fleming County, KY, Floyd County, KY, Harlan County, KY, Jackson County, KY, Johnson County, KY, Knott County, KY, Knox County, KY, Laurel County, KY, Lee County, KY, Leslie County, KY, Letcher County, KY, Magoffin County, KY, Martin County, KY, McCreary County, KY, Menifee County, KY, Montgomery County, KY, Morgan County, KY, Owsley County, KY, Perry County, KY, Pike County, KY, Powell County, KY, Pulaski County, KY, Rockcastle County, KY, Rowan County, KY, Wayne County, KY, Whitley County, KY, Wolfe County, KY

The radar

The Jackson,KY radar (KJKL), 26 km from the middle of the area, began a volume at 04:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 4.4 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2024-12-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2024-12-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 372 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1294 m above ground
0-6 km bulk shear
100 kt
0-1 km storm-relative helicity
372 m²/s²
0-3 km storm-relative helicity
360 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

679 
WWUS73 KJKL 050422
NPWJKL

URGENT - WEATHER MESSAGE
National Weather Service Jackson KY
1122 PM EST Wed Dec 4 2024

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-051200-
/O.NEW.KJKL.WI.Y.0005.241205T0500Z-241205T1200Z/
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Salyersville, Hazard, Brodhead, Sandy
Hook, West Liberty, Prestonsburg, Harlan, Inez, Burnside, Corbin,
Paintsville, Hindman, Somerset, Stearns, Mount Vernon, Hyden,
Campton, Mount Sterling, Beattyville, London, Williamsburg,
Flemingsburg, Jeffersonville, Pippa Passes, Middlesboro,
Booneville, Pineville, Manchester, Camargo, Whitley City,
Wheelwright, Jenkins, Jackson, Ravenna, Whitesburg, Clay City,
Barbourville, Coal Run, McKee, Owingsville, Stanton, Pikeville,
South Williamson, Cumberland, Monticello, Annville, Irvine,
Frenchburg, Elkhorn City, and Morehead
1122 PM EST Wed Dec 4 2024

...WIND ADVISORY IN EFFECT UNTIL 7 AM EST THURSDAY...

* WHAT...West winds 15 to 25 mph with gusts up to 45 mph expected.

* WHERE...Portions of east central, northeast, south central, and 
  southeast Kentucky.

* WHEN...Until 7 AM EST Thursday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

* ADDITIONAL DETAILS...The strongest winds will occur as an arctic 
  front passes quickly across eastern Kentucky during the overnight 
  hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

CMC
1 follow-up statement
075 
WWUS73 KJKL 051211
NPWJKL

URGENT - WEATHER MESSAGE
National Weather Service Jackson KY
711 AM EST Thu Dec 5 2024

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-051315-
/O.EXP.KJKL.WI.Y.0005.000000T0000Z-241205T1200Z/
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Mount Sterling, Stearns, Whitley City,
Prestonsburg, Manchester, Pineville, Wheelwright, Jeffersonville,
Ravenna, Jackson, Irvine, Burnside, Hazard, Annville, Harlan,
Frenchburg, Barbourville, Inez, Jenkins, Williamsburg, London,
Paintsville, McKee, Coal Run, Sandy Hook, Hindman, West Liberty,
Stanton, Flemingsburg, Campton, Morehead, Mount Vernon, Elkhorn
City, Booneville, Corbin, Hyden, South Williamson, Monticello,
Owingsville, Middlesboro, Salyersville, Camargo, Beattyville,
Whitesburg, Clay City, Pikeville, Somerset, Brodhead, Pippa
Passes, and Cumberland
711 AM EST Thu Dec 5 2024

...WIND ADVISORY HAS EXPIRED...

Winds have diminished below advisory criteria.

$$

HAL

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this wind advisory went out at Dec 4, 7:59 PM EST, 3 hours 23 minutes earlier. Its key messages:

  • Another arctic cold front will push through tonight and send temperatures plummeting.
  • The front will bring snow showers to many locations late tonight and early Thursday morning, with light accumulations of generally less than half of an inch.
  • Temperatures will warm over the weekend, with above normal readings expected early next week, along with wet weather.
Area forecast discussion, Dec 4, 7:59 PM EST, 3 hours 23 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
759 PM EST Wed Dec 4 2024

.KEY MESSAGES...

- Another arctic cold front will push through tonight and send
  temperatures plummeting.

- The front will bring snow showers to many locations late tonight
  and early Thursday morning, with light accumulations of
  generally less than half of an inch.

- Temperatures will warm over the weekend, with above normal
  readings expected early next week, along with wet weather.

&&

.UPDATE...
Issued at 758 PM EST WED DEC 4 2024

The early evening update is out. The forecast is on track with the
exception of temperatures rising a little more than predicted just
ahead of the polar cold front crossing the area currently. The
remedy to this was to update the temperatures and use the latest
observations as the starting point for the updated forecast.

Though the radar shows returns moving through southeastern
Kentucky, very little of this activity is reaching the ground due
to a well-mixed lower atmosphere resulting in significant dew
point depressions. However, some locations will receive trace
amounts of rain. Better chances for rain and a brief round of snow
showers will come overnight as the arctic front crosses the area
between midnight and dawn.

&&

.SHORT TERM...(This evening through Thursday night)
Issued at 420 PM EST WED DEC 4 2024

Late this afternoon, an upper level low was centered over the
vicinity of Lake Superior and associated shortwave trough south
toward the mid MS Valley region within a trough that extended
from eastern sections of Canada into the eastern Conus. Another
upper level low was centered over the desert southwest with
ridging from the eastern Pacific into the northwest Conus and BC.
At the surface, an area of low pressure was centered in Ontario
with a trailing initial cold front/trough south to the mid MS
Valley to Southern Plains. A stronger arctic cold front trailed
from the low to northern Lake MI to IA to the Dakotas to MT.
Following a chilly start this morning, ahead of the cold fronts,
temperatures have warmed into the 40s to low 50s except for
locations above 2500 feet. Upstream, radar returns were noted from
portions of WV southwest to northern and central KY to portions
of western KY with a few stations noting rain or sprinkles
reaching the ground.

This evening through Thursday, the upper level low should move to
the eastern Great Lakes/southeast Ontario through tonight with the
associated shortwave trough sweeping across the central Great
Lakes, Lower OH Valley and into the mid Atlantic states. The first
cold front should work into eastern KY late this evening and cross
the area within a couple of hours after midnight followed quickly
by the arctic front. Rain showers or are expected ahead of and
near the first boundary except for locations above 2500 feet.
Colder air will move in quickly behind the second boundary that
will pass a couple of hours after the initial weaker boundary.
This boundary should also more readily transfer down higher
momentum form aloft especially within any showers or potential
snow squalls near the boundary. Outside of snow squalls, gusts of
25 to 35 mph are anticipated, but gusts of 40 mph or stronger are
possible near the boundary and especially with any snow squalls.
850 mb temperatures are expected to fall below 0C behind the first
boundary and then quickly to the -8C to -16C range from near the
VA border to Fleming County by around dawn. Moisture is progged
to increase ahead of the shortwave trough and as the fronts pass.
More significant lower level moisture is expected with the second
front and before the steadier showers end, the precipitation
should transition to all snow at least briefly areawide. Following
mild temperatures today, ground and road temperatures will be
mild and could limit accumulation or result in melting. QPF is not
all that high for the event only around 0.05 inches expect for
higher terrain near the VA border where it will be closer to an
inch. A good portion of this may fall as rain or just melt and not
accumulate. However, as the cooling is occurring aloft, surface
temperatures should plummet overnight from readings in the lower
40s for most at midnight to the mid to upper 20s southeast and
near 20 if not the upper teens northwest of I-64. A further drop
in temperatures of a couple more degrees is expected through
about 10 AM, before only a modest rise the remainder of the day.

On Thursday morning, saturation near 850 mb will linger for a few
hours after sunrise especially in the southeast and as late as
midday to early afternoon near the VA border. Some fluffy
flurries may fall from the remaining clouds. The potential for
black ice or freezing temperatures is the main concern after
generally minor accumulations of less than a half of an inch late
tonight.

High pressure will gradually build in behind the front from the
Plains and clearing skies and slackening winds should set the
stage for lows on average a couple of degrees colder than what was
observed this morning for valley locations and several degrees
colder for the coalfield ridges. Lows should mainly range form 10
to 16, but an 8 or 9 in a normally cold spot cannot be completely
ruled out.

.LONG TERM...(Friday through Wednesday)
Issued at 249 PM EST WED DEC 4 2024

By early Friday, a ridge resides in the west, reaching as far north
as British Columbia. Additionally, there's a subtropical low
stationed just east of Baja, CA. The strong upper level low that
previously gave the state a shot of Arctic air, will begin to depart
to the north and east, towards Nova Scotia.

For eastern Kentucky, expect quiet weather Friday and Saturday, as
the state is under weak high pressure. Winds will be light out of
the west on Friday, becoming southwesterly on Saturday. The cold
weather is slow to move out on Friday, with highs only reaching into
the low 30s during the afternoon. Fairly clear skies will help
Friday night in lows reaching the teens in the valleys, scratching
low 20s across ridgetops.

By Saturday, the ridge in the west begins to flatten out, as an
upstream low further west begins to progress southeast out of the
Pacific Northwest. Additionally, the subtropical low over Mexico
begins to progress eastward, picking up moisture from the Gulf of
Mexico. As far as weather for eastern Kentucky, expect dry conditions
with warmer highs in the low to mid 40s. Lows Saturday night are
forecasted in the upper 20s to low 30s.

Sunday, increasing clouds are expected with the incoming system
nearing the state. Highs are expected to rise into the low to mid
50s ahead of the next system. Heading into the evening and overnight
hours, rain chances will gradually increase. Current thinking is
rain will likely be falling by midnight, spreading southwest to
northeast in time. Lows Sunday night will generally remain in the
low 40s. Rain will continue into Monday, with breezy southerly
winds. Highs will rise into the upper 50s, possibly reaching 60 in
few spots. As this frontal system is unfolding over eastern
Kentucky, a shortwave spills out of the Pacific northwest into the
deepening as an upper level low as it approaches the desert
southwest by Tuesday. Because of cloudy skies and ongoing rain, lows
will drop into the upper 40s. Models have some discrepancy on band
placement of another system at this current time, however chances
remain for rain showers to continue in varying degrees through mid-
week. Tuesday, forecasted highs are expected to be in the upper 50s,
near 60, with cooler highs Wednesday in the upper 40s. Lows will
generally remain in the upper 20s to mid 30s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
ISSUED AT 630 PM EST WED DEC 4 2024

Polar cold front is crossing the area currently bringing gusty
southwest winds with gusts as high as 25 kts. A lowering VFR
cloud deck is also accompanying this front, along with primarily
virga aloft but with a few raindrops possibly reaching the ground
here and there. Confidence in -RA at any one TAF site to warrant
inclusion in the TAF, however.

An arctic cold front will pass quickly through the area tonight.
Showers, initially falling as rain, develop after 03Z, with
ceilings expected to drop to MVFR in the showers during the 03Z to
06Z timeframe for most. Rain showers should then change over to
mainly snow showers before gradually taper to flurries through
12Z with a return to VFR ceilings. Winds will also continue to be
gusty and after a potential lull in wind gusts during the evening
and even the threat of LLWS, a few gusts to around or perhaps
exceeding 30KT may occur between 05Z and 11Z with the frontal
passage.

Clouds will diminish between 12z and 18z Thursday, with mostly
clear to partly cloudy skies consisting of shallow cumulus
thereafter. Winds will remain gusty out of the northwest through
the day Thursday, generally sustained winds of around 10 kts and
gusts to around 20 kts, though gradually diminishing through the
late afternoon into the early evening.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...CMC
SHORT TERM...JP
LONG TERM...GINNICK
AVIATION...CMC
Hazardous weather outlook, Dec 4, 3:30 PM EST, 7 hours 52 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service Jackson KY
330 PM EST Wed Dec 4 2024

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-052015-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
330 PM EST Wed Dec 4 2024

This Hazardous Weather Outlook is for a portion of eastern Kentucky.

.DAY ONE...Tonight.

An arctic cold front will bring a mix of rain showers and snow
showers to many locations tonight. These will transition to snow
showers as temperatures plummet behind the front. The snow showers
and potentially a few snow squalls may produce light accumulations
of generally less than a half of an inch. Wind gusts of 30 to 40
mph are expected with the frontal passage. As temperatures drop,
some slick or icy spots could develop on area roadways late.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Any lingering snow showers will taper off on Thursday morning.
Temperatures will continue to fall after sunrise on Thursday and
could result in some slick or icy spots on area roadways during the
morning commute.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report snowfall tonight and on Thursday.

JP

Nearby

Wind Advisories in Kentucky, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.